Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2011 Nov 30;5:558. doi: 10.1186/1752-1947-5-558.

A patient on RIPE therapy presenting with recurrent isoniazid-associated pleural effusions: a case report.

Author information

  • 1Department of Occupational and Environmental Medicine, University of California, San Francisco, 350 Parnassus Avenue, Room 609, San Francisco, CA 94143-0924, USA. Paul.Blanc@ucsf.edu.

Abstract

INTRODUCTION:

The clinical scenario of a new or worsening pleural effusion following the initiation of antituberculous therapy has been classically referred to as a 'paradoxical' pleural response, presumably explained by an immunological rebound phenomenon. Emerging evidence suggests that there also may be a role for a lupus-related reaction in the pathophysiology of this disorder.

CASE PRESENTATION:

An 84-year-old Asian man treated with isoniazid, along with rifampin, pyrazinamide and ethambutol for suspected extrapulmonary tuberculosis, presented with a recurrent pleural effusion, his third episode since the initiation of this therapy. The first effusion occurred one month after the start of treatment, without any prior evidence of pulmonary tuberculosis involvement. Follow-up testing, including thoracoscopic pleural biopsies, never confirmed tuberculosis infection. Further evaluation yielded serological evidence suggesting drug-induced lupus. No effusions recurred following the discontinuation of isoniazid, although other antituberculosis medications were continued.

CONCLUSION:

The immunological rebound construct is inconsistent with the evolution of this case, which indicates rather that drug-induced lupus may explain at least some cases of new pleural effusions following the initiation of isoniazid.

PMID:
22129471
[PubMed]
PMCID:
PMC3296633
Free PMC Article

Images from this publication.See all images (1)Free text

Figure 1
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk